Nevada, 2021Winter Weather in Nevada, March 14 to 15, 2021
March 14 to 15, 2021 · NWS REV · 1 event in 1 county or zone
Cold-unstable low brought a period of snow for the Sierra and a mix of a rain/snow/pellet precipitation across western Nevada.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Cold-unstable low brought a period of snow for the Sierra and a mix of a rain/snow/pellet precipitation across western Nevada.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Mar 14, 2:15 AM PST, 9 hours 45 minutes earlier.
Area forecast discussion, Mar 14, 2:15 AM PST, 9 hours 45 minutes before
Area Forecast Discussion
National Weather Service Reno NV
315 AM PDT Sun Mar 14 2021
.SYNOPSIS...
Spring conditions will give way to a cold low pressure system
tonight and Monday. Be prepared for winter driving conditions with
some travel impacts for the Monday morning commute, especially in
the Sierra. Additional snow is possible for Pershing, Churchill,
and Mineral counties Monday evening. Spring conditions will
return by the middle of the week ahead of another potential storm
system late week.
&&
.SHORT TERM...
Updates made this forecast cycle:
*Upgraded Winter Storm Watch to Winter Weather Advisory for
northeast California, Tahoe Basin, and Alpine and Mono counties.
*Issued Lake Wind Advisory for Lake Tahoe for this afternoon.
*Increased POPs/snow amounts across Pershing, Churchill, and
Mineral counties for Monday evening.
Tranquil conditions out there this morning with little to no wind
and a clear sky as high pressure remains in place. Current
temperatures are a few degrees above average lows, but should
continue to decrease within the next few hours, especially for
valley locations thanks to inversions.
Another Spring-like day is in store for today with daytime
temperatures in the upper 50s, low 60s across western Nevada and
northeast California and upper 40s, low 50s for the Sierra.
Conditions begin to worsen by the afternoon hours with increasing
mid to high-level cloud cover and a pick up in southwest winds
signaling incoming low pressure from the west-northwest. Main
impacts from the gusty winds and snow will take place this
evening through Monday.
Winds: Still looking gusty across the region from the southwest
with winds beginning later this afternoon and peaking in intensity
overnight. The majority of the ECMWF wind gust ensemble members
continue to be in the 30-40 mph range for western Nevada and a tad
higher for locations in the Sierra. Nothing too significant is
expected during this time with upper-level jet support lacking and
focused more for southern California/Nevada. Winds will likely
decouple overnight into Monday morning for the western Nevada
valleys, but will continue to be gusty for our Sierra zones,
including the Tahoe Basin and Mono County during this time. Ridge
winds of up to 90 mph are anticipated tonight as the system's cold
front pushes through. Post-frontal, northwest winds will follow
on Monday with the strongest gusts expected across western Nevada
and southern Mono County.
Snow: A mostly all-snow event is still looking good for the Sierra as
this storm will usher in cold air from the northwest rather
quickly. According to the recent NAM 3km, HREF, and HRRR, snowfall
looks to begin a few hours later than anticipated at first. High-
res guidance consensus has snow beginning after 8 pm tonight for
Lassen-Plumas counties as well as the Tahoe Basin into Alpine
County extending coverage into Mono County after 11 pm. As stated
previously, this storm looks to push through the region rather
quickly resulting in conditions deteriorating rapidly overnight.
Snowfall rates could be intense with the front tonight into early
Monday morning mainly along the Sierra crest and into the Tahoe
Basin and Alpine County with 1-2 in/hr possible according to the
HREF. Intensity decreases just before sunrise on Monday with
snowfall chances extending into western Nevada at this time. Much
of western Nevada will likely be shadowed out tonight with best
chances for snow early Monday morning along the FROPA and
continuing with post-frontal showers for most of the day. Pellet
showers with a rumble of thunder is still on the table for Monday
afternoon as conditions will be unstable under the cold pool of
the upper-level low. High-res models also continues to show a
deformation band of snow developing from Mineral to Pershing
counties Monday evening as the low pulls away towards the east.
Because of this consistency in the models, POPs and snow totals
have been increased for these areas.
Temperatures: Cold on Monday. How cold you ask? How does 15-20
degrees below average for mid-March sound during the day? MOS
guidance has the Reno Airport barely reaching in the low 40s,
however given the time of year and the more direct sun angle,
temperatures should reach a degree or two above model guidance.
Temperatures rebound on Tuesday, about 5-10 degrees below average.
Conditions improve overall on Tuesday as shortwave ridging begins
to build back in from the west. -LaGuardia
.LONG TERM...Wednesday through next weekend...
A shortwave ridge will be in place Wednesday, shifting east
Thursday, ahead of the next trough dropping south off the Pacific
Northwest coast. There is generally good agreement among the
ECMWF/GFS means on this part of the long term. Temperatures will
rise to near normal with light winds Wednesday followed by slightly
above normal daytime readings and a slight uptick in southwest flow
aloft Thursday. A few showers may reach northeast CA Thursday
afternoon, but the bulk of these two days will remain dry.
Friday into the weekend will see a return to cooler and unsettled
weather of some flavor as many of the ensembles and clusters support
the large synoptic scale trough advancing eastward. Taking a look at
the 00Z GFS/ECMWF deterministic scenarios, each show a close system
over the central/southern Rockies by early next week, but vary on
the details as the trough advances from the east Pacific to the
Rockies. Current blended models favor a weak lead shortwave Thursday
night-Saturday morning followed by a stronger front Sunday-Monday.
However, there is enough model spread during this period among
sensible weather elements to keep confidence below average in the
day to day details. So general chances for mountain snow and valley
rain/snow with temperatures returning to slightly below seasonal
averages by Sunday. As we get closer and confidence in details
increases, we can elaborate more on potential periods of stronger
winds and heavier, more widespread bursts of precipitation. Hohmann
&&
.AVIATION...
VFR conditions this morning then low visibility and ceiling
impacts from a winter storm this evening through Monday.
Increasing southwest winds, mountain waves, and LLWS should kick
in later this afternoon with strongest winds/turbulence ending by
12-18z Monday. Breezy northwest winds remain for Monday.
Snow will reach northeast California and Tahoe terminals by 03-06Z
this evening, and KMMH after 06Z. There is a 50% chance for >4
inches of snow accumulation on the KTVL/KTRK runways and a 90%
chance for >0.1 inches. For KMMH, a 30% chance for >4 inches on
the runway and a 85% chance for >0.1 inches. Snow/pellet showers
will persist through Monday afternoon.
Across western Nevada terminals (RNO, CXP, MEV) best shot at snow
is along a frontal boundary early Monday morning with anywhere
from a dusting to 2-3 inches possible. LOL, NFL and perhaps HTH
may get two rounds of snow out of this system. The first Monday
morning along the cold front and a second as a another band of
moisture wraps into the low Monday evening into Monday night.
Conditions improve to VFR with lighter winds on Tuesday remaining
that way through mid-week. -LaGuardia/Brong
&&
.REV Watches/Warnings/Advisories...
NV...Lake Wind Advisory from 2 PM this afternoon to 8 PM PDT this
evening for Lake Tahoe in NVZ002.
Winter Weather Advisory from 8 PM this evening to 5 PM PDT
Monday NVZ002.
CA...Winter Weather Advisory from 8 PM this evening to 5 PM PDT
Monday above 4500 feet in CAZ071.
Winter Weather Advisory from 11 PM this evening to 5 PM PDT
Monday CAZ073.
Lake Wind Advisory from 2 PM this afternoon to 8 PM PDT this
evening for Lake Tahoe in CAZ072.
Winter Weather Advisory from 8 PM this evening to 5 PM PDT
Monday CAZ072.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoIn the hours before
Special weather statement, Mar 14, 10:18 AM PST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service RENO NV
1118 AM PDT Sun Mar 14 2021
NVZ001-004-151800-
Mineral and Southern Lyon Counties-
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Hawthorne, Yerington, Smith Valley, Mina,
Schurz, Fernley, Fallon, Lovelock, Silver Springs, Nixon,
and Imlay
1118 AM PDT Sun Mar 14 2021
...Rain, Snow, and Gusty Winds Monday...
* WHAT...A cold Pacific storm will move through western Nevada
late tonight and Monday. South to southwest winds may be gusty
at times late tonight and early Monday morning then shift to the
north and northwest Monday afternoon. A mix of snow, and snow
pellet showers are likely most of Monday with a rumble of
thunder is possible Monday afternoon. Some light snow
accumulations are possible near Pyramid Lake and Fernley Monday
morning. Rain may occur at times for elevations near and below
4000 to 4500 feet.
* WHERE...Pyramid Lake, Pershing, Churchill, Lyon, and Mineral
Counties.
* WHEN...Tonight and Monday.
* IMPACTS...Travel impacts are possible including portions of
I-80, US-50, and US-95. Temperatures are expected to be near or
below freezing for Monday and Tuesday mornings which could lead
to slick roads and black ice. Slow down, use caution, and allow
extra time if you have to travel. Gusty winds could cause
hazardous travel for high profile vehicles, especially if
traveling on portions of US-95.
http://weather.gov/reno
Winter Weather, Greater Lake Tahoe Area
- When
- March 14, 12:00 PM PST to March 15, 10:00 AM PST
- Where
- Greater Lake Tahoe Area forecast zone
- Reported by
- Public
- Coordinates
- 39.789, -119.640 (the zone’s center; the record gives no point)
Variable snowfall on Tahoe east side with under an inch at lake level and 4 inches at Mt Rose Ski.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Pennsylvania, March 14, 20211 death · $15,000 · 1 event
- Tornado and Damaging Wind in Kansas, March 14, 2021$50,000 · 61 kt wind · 2 events
- Winter Storm and Winter Weather in South Dakota, March 14 to 15, 202124 events
- Blizzard and Winter Storm in South Dakota, March 14 to 15, 202120 events
- Tornado and Damaging Wind in Nebraska, March 14, 2021$20,000 · 78 kt wind · 2 events
- Strong Wind in Massachusetts, March 14, 2021$12,000 · 8 events
- Heavy Snow and Winter Weather in California, March 14 to 15, 202110 events
- Wildfire in New Jersey, March 14 to 15, 20211 injured · 1 event
- Winter Storm and Winter Weather in Minnesota, March 14 to 15, 20218 events
- Winter Storm and Winter Weather in Iowa, March 14 to 15, 20218 events
- Heavy Snow in South Dakota, March 14 to 15, 20217 events
- High Wind in Nebraska, March 14, 2021$2,000 · 53 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947298.